North Carolina, 2004

Tornado in North Carolina, June 22, 2004

June 22, 2004 · NWS MHX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 22, 9:15 AM EST, 15 minutes earlier.

Area forecast discussion, Jun 22, 9:15 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1015 AM EDT TUE JUN 22 2004

.PUBLIC...SHOWER ACTIVITY MOVING THRU COASTAL SECTIONS OF
ONSLOW...CARTERET...AND PAMLICO COUNTY EARLY THIS MORNING.
MEANWHILE...SHOWERS JUST BEGINNING TO DEVELOP OVER INLAND COUNTIES.
CURRENT FCST CALLING FOR 40 POP ON COAST AND 30 INLAND AND THIS IS
LOOKING FAIRLY GOOD.  NO UPDATE NEEDED ATTM.

.MARINE...WEAK SW P-GRAD OVER NEAR SHORE WATERS TO BE REPLACED BY
INCREASED S/SW FLOW LATER TODAY AS WARM FRONT/SHORT WAVE LIFTS N.
KMHX WSR-88D SHOWS SCATTERED SHOWERS/TSTMS ALONG OUR 0-20NM CWFA
CORRIDOR. ACTIVITY FOR THE MOST PART SHOULD REMAIN OFFSHORE MAKING
FOR A BUMPY RIDE (WATCH THE LIGHTNING STRIKES) FOR BOATERS. SEAS
ALONG OCEAN BUOYS CURRENTLY RUNNING 3-4 FT WITH S-SW WINDS AT 15-20
KTS. SURF CAMS/REPORTS DEPICTING WAVES IN THE SURF ZONE ANYWHERE
BETWEEN 1 AND 3 FT ALONG ENTIRE NC COAST. SOMEWHAT PERSISTENT SW
FLOW OVER PAST SEVERAL DAYS PROMPTING MODERATE RISK OF RIP CURRENTS
FOR BEACH-GOERS ALONG SOUTH FACING BEACHES OF THE CRYSTAL COAST
TODAY. NEXT UNSEASONABLE-LIKE COLD FRONT FEATURE PRESENTATION HEADS
TOWARD REGION WEDNESDAY NIGHT INTO THURSDAY MORNING. POSSIBLE SCA
CONDITIONS ALONG SOUTHERN LEG THURSDAY WITH ADVENT OF FRONT AS NWW3
SHOWS SEAS RISING TO 4-6 FT. GIVEN STRONG DYNAMICS OF UPPER LOW...
THIS LATTER WEEK FRONT SHOULD ALSO MOVE THRU CWFA THURSDAY NIGHT
BEFORE LIFTING BACK N IN REPEAT FASHION AS WARM FRONT FRIDAY. SW
10-15 KT/NO-FLAG FLOW THEN ENSUES HEADING INTO UPCOMING WEEKEND. AS
FOR TROPICS...EXCEPT FOR SEVERAL WAVES MOVING AT A BRISK E-W PACE
ACROSS THE CARIB SEA AND HEADING TOWARD CENTRAL AMERICA/PACIFIC
ENVIRONS...ALL IS QUIET WITH NO SIGNS OF ACTIVITY FOR THE NEXT
SEVERAL DAYS. ATLANTIC BASIN MAY JUST GET AWAY WITH A NO-NAME JUNE.

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.

GC/TK
Hazardous weather outlook, Jun 22, 3:25 AM EST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
425 AM EDT TUE JUN 22 2004

NCZ029-044>047-079>081-090>095-098-103-104-230824-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
425 AM EDT TUE JUN 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

THUNDERSTORMS WILL DEVELOP ACROSS THE REGION BY MID MORNING. MOST OF
THE THUNDERSTORMS WILL REMAIN WELL BELOW SEVERE LIMITS.
HOWEVER...ISOLATED THUNDERSTORMS MAY REACH NEAR SEVERE LIMITS ACROSS
THE NORTHWEST PORTION OF THE REGION THIS AFTERNOON...WITH GUSTY WINDS
THE PRIMARY THREAT.

THERE IS A MODERATE RISK OF RIP CURRENTS SOUTH OF OCRACOKE TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL DEVELOP AGAIN ON WEDNESDAY WELL AHEAD OF A WEAK
COLD FRONT. A FEW OF THESE THUNDERSTORMS MAY REACH SEVERE LIMITS BY
EARLY WEDNESDAY EVENING WITH DAMAGING WINDS THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MLF

The radar

The Morehead City radar (KMHX), 28 km away, was scanning. The volume nearest the first event began at 14:27 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Onslow

When
June 22, 9:30 AM EST to 9:32 AM EST
Where
Onslow County, 1 mi SW of Swansboro
Rating
F0
Path length
1 mi
Path width
20 yd
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
34.667, -77.150

Weak tornado moved across a neighborhood in Swansboro taking some siding off a house.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for North Carolina, 2004Warnings in North Carolina, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405022.